The most common cause of death associated with methamphetamine is multiple organ failure resembling that resulting from heatstroke. Norephenephrine release in peripheral blood vessels and in the heart can lead to cardiovascular collapse secondary to ventricular fibrillation or cerebral stroke and hemorrhage caused by a drug-induced rise in blood pressure. There are other rarer causes of death, including poisoning by heavy metals (e.g., lead) introduced as contaminants in illicitly manufactured supplies of methamphetamine, and liver failure.
Depending on the route of administration, signs and symptoms of MA overdose include:
• Chest pain
• Hypertension or Hypotension
• Difficult or labored breathing (Dyspnea)
• Rapid or slow heart beat (tachycardia or bradycardia)
The hyperthermia that occurs frequently during MA overdose can be due to muscular hyperactivity, the increased metabolic demands on the body, or a hypothalamus malfunction. Most cases presenting MA toxicity will exhibit hypertension and often sedatives are used to treat it. In addition, hypertension can result in cerebral infarcts, which also may be attributed to ischemia or hemorrhage.
MA overdose can instigate strained metabolic states that cause muscle cells to become ischemic and die. As a result, the muscle cells release their content, which includes creatine phosphokinase (CPK), myoglobin, potassium, and phosphate. This in turn can lead to rhabdomyolysis, metabolic acidosis, and fatal renal failure.
Although the above mentioned symptoms of MA overdose can be seen in other drug overdoses, it is important to note that individuals with MA overdose perspire profusely.
Toxic, fatal, or subfatal syndromes are seldom seen in chronic, high dose stimulant users. Rather, lethal toxicities due to stimulant overdose (both MA and cocaine) may be more likely among neophytes, as such users have low tolerance and are thus more likely to administer too large of a dose. Long-term stimulant users are able to administer higher doses while having fewer symptoms possibly because tachyphylaxis occurs with continued use.
Credited to: MethOide